Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 81, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 1, 2005, 1:30 PM MST for Pinal County, Arizona. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2005, 1:30 PM MST (20:30 UTC)
- Expired
- Sep 1, 2005, 2:30 PM MST
- In force
- 60 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pinal County, AZ
The radar
The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 2:20 PM MST | FLASH FLOOD | 5 S Oracle, AZ | MOTORIST STUCK ON OLD WEB ROAD BETWEEN PEPPERSAUCE AND ALDER WASHES. ALL ROADS THAT INTERSECT THE TWO WASHES WERE CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2152 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 012032 FFWTWC AZC021-012230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 130 PM MST THU SEP 1 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA * UNTIL 330 PM MST * AT 123 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER UPPER BONITO CANYON. AUTOMATED GAGES HAVE REPORTED 1.25 INCHES OF RAIN WITHIN A 40 MINUTE PERIOD. THESE THUNDERSTORMS WERE MOVING NORTH AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE AND CAMPO BONITO. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3253 11085 3253 11068 3264 11068 3263 11079 $$ BF WEATHER.GOV/TUCSON
2 follow-up statements
000 WGUS75 KTWC 012103 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 203 PM MST THU SEP 1 2005 AZC021-012230- PINAL AZ- 203 PM MST THU SEP 1 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM MST FOR SOUTHEASTERN PINAL COUNTY... AT 150 PM MST...PIMA COUNTY AUTOMATED RAIN GAGE LOCATED ON ORACLE RIDGE JUST SOUTH OF THE CAMPO BONITO WATERSHED REPORTED 2.32 INCHES OF RAINFALL WITHIN AN HOURS TIME-FRAME. SIMILAR MAGNITUDE RAINFALL...AS INDICATED BY WEATHER SERVICE DOPPLER RADAR...HAS FALLEN OVER THE UPPER CAMPO BONITO WATERSHED. SINCE THIS RAINFALL IS FALLING ON THE ASPEN AND ORACLE HILL BURN AREAS...A SIGNIFICANT WALL OF WATER CAN BE EXPECTED TO BE TRAVELING DOWN CAMPO BONITO WASH...IMPACTING THE CAMPO BONITO COMMUNITY AS WELL AS THE ROAD CROSSING ALONG THE ORACLE CONTROL ROAD. DO NOT DRIVE INTO A FLOODED WASH. BE AWARE OF YOUR SURROUNDINGS AND BE PREPARED TO MOVE TO HIGH GROUND SHOULD YOU NOTICE WATER RISING. LAT...LON 3253 11085 3253 11068 3264 11068 3263 11079 $$ SCHAFFNER WEATHER.GOV/TUCSON
000 WGUS75 KTWC 012229 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 326 PM MST THU SEP 1 2005 AZC021-012236- PINAL AZ- 326 PM MST THU SEP 1 2005 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PINAL COUNTY IS CANCELLED... SHOWERS HAVE ENDED ACROSS SOUTHEASTERN PINAL COUNTY AND THE WATER LEVELS NEAR CAMPO BONITO CONTINUE TO RECEDE. THUS THE WARNING HAS BEEN CANCELLED. A SPOTTER NEAR CAMPO BONITO REPORTED A STORM TOTAL OF 1.70 INCHES. LAT...LON 3253 11085 3253 11068 3264 11068 3263 11079 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:30 AM MST, 4 hours earlier.
Area forecast discussion, Sep 1, 9:30 AM MST, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 930 AM MST THU SEP 1 2005 .SYNOPSIS...A GRADUAL INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED AS HIGH PRESSURE SHIFTS TO OUR EAST AND A MOIST SOUTHERLY FLOW RETURNS. A SLIGHT COOLING TREND IS ALSO EXPECTED IN AFTERNOON TEMPERATURES TO NEAR SEASONAL NORMALS. A WEAK TROUGH IS FORECAST TO PUSH THE MOISTURE FURTHER EAST ALONG THE ARIZONA AND NEW MEXICO BORDER BY TUESDAY. && .DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 35 DBZ ECHOES JUST S OF THE INTERNATIONAL BORDER ADJACENT SANTA CRUZ AND COCHISE COUNTIES AT 1625Z. ISOLATED CELLS WERE DEVELOPING NEAR BISBEE AND W OF NOGALES. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. IR AND VISIBLE SATELLITE IMAGERY INDICATED EXTENSIVE CLOUD MASS OVER CENTRAL-NERN SONORA WITH SCATTERED-BROKEN MAINLY MID-LEVEL CLOUDS EXTENDING AS FAR NORTH AS A SELLS-ORO VALLEY- HANNAGAN MEADOW ARC. WATER VAPOR IMAGERY INDICATED VORT MAX/CYCLONIC CIRCULATION FEATURE MOVING NWWD OVER WRN CHIHUAHUA. A FEW LIGHTNING STRIKES HAVE BEEN DETECTED DURING THE PAST HOUR OVER NE SONORA/NW CHIHUAHUA. 01/12Z KTUS SOUNDING DEPICTED INCREASED MOISTURE THROUGHOUT MUCH OF THE COLUMN VERSUS 24 HOURS AGO...WITH PRECIP WATER VALUE NEAR 1.25 INCHES. FAIRLY UNSTABLE ENVIRONMENT AS WELL WITH LIFTED INDEX VALUE NEAR MINUS 7 AND UNMODIFIED SURFACE-BASED CAPE OF 1985 J/KG. THE TEMPERATURE IN THE 600-450MB LAYER WAS ABOUT 2-4 DEGS C LOWER VERSUS 24 HOURS AGO. DEWPOINTS VALID 16Z RANGED FROM THE MID 40S NERN SECTIONS...TO THE MID 50S INTO THE LOWER 60S ELSEWHERE. THESE VALUES WERE NEARLY 2-4 DEGS LOWER VERSUS THIS TIME WED. GIVEN THE ONGOING RADAR AND SATELLITE TRENDS...HAVE OPTED TO REFLECT GENERALLY LESS THAN 10 PERCENT POPS THROUGH THE REST OF THIS MORNING NEAR THE INTERNATIONAL BORDER OF ZONES 34/35. 01/12Z GFS INITIALIZED THE WRN CHIHUAHUA VORT MAX/CYCLONIC CIRCULATION FEATURE MUCH BETTER VERSUS THE 01/12Z NAM. THUS THE GFS SOLUTION WAS ACCEPTED AND USED AS THE BASIS FOR CHANGES MADE AS OF THIS WRITING TO THE INHERITED POP AND WEATHER GRIDDED DATA FIELDS FOR THIS AFTERNOON AND EVENING. IN ESSENCE OPTED TO INCREASE POPS ABOUT 5 PERCENT OR SO FROM THE TUCSON VICINITY EWD. HAVE ALSO OPTED TO INTRODUCE LOW-GRADE POPS ACROSS ALL BUT FAR WRN PIMA COUNTY FOR LATE TONIGHT INTO FRI MORNING GIVEN THE PROSPECT OF INCREASED MOISTURE AND APPROACHING VORT MAX AS PER THE GFS SOLUTION. OTHERWISE UPPER HIGH PROGGED TO REMAIN TO THE EAST OF THIS FORECAST AREA OVER SRN NM AND/OR WEST TX REGION INTO EARLY NEXT WEEK WITH TROUGH OVER THE ERN PACIFIC OFF THE W COAST. UPPER HIGH THEN PROGGED TO MIGRATE SWWD...EITHER OVER THIS FORECAST AREA OR JUST S OF THE AREA...LATER NEXT WEEK. THIS MAY RESULT IN DECREASED MAINLY MID- LEVEL MOISTURE TOWARD THE END OF THE UPCOMING WEEK. HOWEVER IN THE MEANTIME APPEARS THAT MOISTURE WILL BE SUFFICIENT FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY FOR AREAS EAST OF TUCSON...THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK AT LEAST. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .CLIMATE...THE AUGUST CLIMATE REPORT FOR TUCSON HAS BEEN RELEASED AND CAN BE FOUND ON OUR WEBSITE AT (ALL LOWER CASE LETTERS): HTTP://WWW.WRH.NOAA.GOV/TWC/CLIMATE/MONTHLY/AUG05.PHP. AUGUST 2005 WILL GO INTO THE RECORD BOOKS AS THE 5TH WETTEST ON RECORD. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 1, 11:45 AM MST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1145 AM MST THU SEP 1 2005 AZZ019-029>035-021400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1145 AM MST THU SEP 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY AND TONIGHT SYNOPSIS...HIGH PRESSURE HAS SHIFTED TO THE EAST OF ARIZONA BRINGING A MORE SOUTH TO SOUTHEAST FLOW ACROSS THE DESERT SOUTHWEST TODAY. THIS PATTERN CHANGE HAS ALLOWED ADDITIONAL MOISTURE TO MOVE INTO SOUTHEAST ARIZONA AND HENCE AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT...WITH THE POSSIBILITY OF SOME OF THESE STORMS BEING SEVERE. DISCUSSION...A LARGE PATTERN CHANGE HAS OCCURRED OVER THE PAST 24 HOURS WITH THE HIGH PRESSURE SHIFTING TO THE EAST OF ARIZONA. THIS TRANSITION HAS ALLOWED FOR THE DESERT SOUTHWEST TO BE IN A MORE SOUTH TO SOUTHEAST FLOW PATTERN...ALLOWING ADDITIONAL MOISTURE TO MOVE INTO SOUTHEAST ARIZONA. PRECIPITABLE WATER VALUES ACROSS THE AREA ARE GENERALLY OVER AN INCH WITH SOME LOCATIONS OVER AN INCH AND A HALF. THE 12Z KTUS PRECIPITABLE WATER VALUE OF 1.24 INCHES IS ABOUT 0.40 INCH HIGHER THAN 24 HOURS AGO. ALONG WITH THE INCREASE IN MOISTURE THE 12Z KTUS SOUNDING ALSO SHOWED A RATHER UNSTABLE ATMOSPHERE WITH A LIFTED INDEX VALUE OF -7 AND AN UNMODIFIED SURFACE BASED CAPE OF 1985 J/KG. ADDITIONALLY... THE COOLING OF THE MID LEVELS AND DYNAMICS MOVING THROUGH THE AREA WILL HELP TO PROMPT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE... WITH THE MAIN THREAT BEING HAIL AND HIGH WINDS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS ALL OF SOUTHEAST ARIZONA...WITH ISOLATED STORMS BEING SEVERE THIS AFTERNOON AND THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP THIS MORNING WITH INITIAL STORMS DEVELOPING IN CENTRAL AND EASTERN PIMA...COCHISE...AND SANTA CRUZ COUNTIES. THERE IS ALSO THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS IN THE OVERNIGHT PERIOD INTO EARLY TOMORROW MORNING...WITH PLENTY OF DYNAMICS MOVING THROUGH DURING THIS PERIOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN INFLUX IN MOISTURE ACROSS SOUTHEAST ARIZONA WILL PROMPT AN UPSWING IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 1, 12:39 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1239 PM MST THU SEP 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 17 SE SELLS 31.74N 111.67W
09/01/2005 1.75 INCH PIMA AZ COUNTY OFFICIAL
COUNTY OFFICIAL REPORTED NEAR GOLF BALL SIZE HAIL AT THE
VILLAGE OF SOUTH KOMELICK ALONG INDIAN ROUTE 19, 5 MILES
NORTH OF CHOULIC.
&&
ELSLAGERLocal storm report, Sep 1, 1:12 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST THU SEP 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL 19 SE TUCSON 32.00N 110.66W
09/01/2005 0.75 INCH PIMA AZ OTHER FEDERAL
DMAFB RELAYED A REPORT FROM THE VAIL AREA OF THREE
QUARTER INCH HAIL.
&&
ELSLAGERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 11:44 AM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Sep 1, 12:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Sep 1, 1:23 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Sep 1, 2:46 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 44 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.